Purpose: Ambulatory continuous infusions have been associated with improved analgesia and few serious complications. This report describes an unusual case of a patient with a continuous interscalene nerve block who developed a contralateral upper extremity sensory block. The complication did not occur until postoperative day two while the patient was at home. Clinical features: A 56-yr-old woman had a continuous interscalene catheter placed for arthroscopic lysis of adhesions of her shoulder. The insertion needle was initially injected with 0.5% ropivacaine 25 mL (1:400,000 epinephrine), producing a unilateral interscalene block. Postoperatively, the patient was started on a continuous interscalene infusion of 0.2% ropivacaine at 8 mL•hr-1 via a disposable infusion pump. The next day, the patient had a unilateral brachial plexus block and an associated Horner's syndrome and was discharged home with the infusion. On the morning of the second postoperative day, the patient developed ipsilateral and contralateral Horner's syndrome with associated numbness in both shoulders. The catheter was removed and symptoms resolved four hours later. Conclusions: Ambulatory continuous infusions are typically associated with few serious complications and a favourable safety profile. This case demonstrates that unexpected complications can still occur even after days of normal operation. Based on our previous experience, we believe this to be a rare but potentially serious event that requires awareness by those discharging patients with continuous infusions of local anesthetics.